Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

May 22, 2017Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 10:46 PM CDT for Reagan County, Upton County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 10:46 PM CDT (03:46 UTC)
Expired
May 22, 2017, 11:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS54 KMAF 230346
SVRMAF
TXC383-461-230430-
/O.NEW.KMAF.SV.W.0147.170523T0346Z-170523T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1046 PM CDT MON MAY 22 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Reagan County in western Texas...
  Southeastern Upton County in western Texas...

* Until 1130 PM CDT

* At 1045 PM CDT, a severe thunderstorm was located near Stiles, or
  13 miles northwest of Big Lake, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Big Lake, Rankin, Texon, Best, Reagan County Airport and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10186 3138 10208 3155 10172 3164 10127
      3108 10127
TIME...MOT...LOC 0345Z 315DEG 49KT 3134 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

82
1 follow-up statement
046 
WWUS54 KMAF 230405
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1105 PM CDT MON MAY 22 2017

TXC461-230413-
/O.CAN.KMAF.SV.W.0147.000000T0000Z-170523T0430Z/
Upton TX-
1105 PM CDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
western Texas.

LAT...LON 3108 10178 3149 10178 3155 10172 3164 10127
      3108 10127
TIME...MOT...LOC 0403Z 315DEG 49KT 3116 10140 

$$

TXC383-230430-
/O.CON.KMAF.SV.W.0147.000000T0000Z-170523T0430Z/
Reagan TX-
1105 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR REAGAN COUNTY...

At 1103 PM CDT, a severe thunderstorm was located near Big Lake,
moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Lake, Texon, Best, Reagan County Airport and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10178 3149 10178 3155 10172 3164 10127
      3108 10127
TIME...MOT...LOC 0403Z 315DEG 49KT 3116 10140 

HAIL...1.00IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:34 PM CDT, 12 minutes earlier.

Area forecast discussion, May 22, 10:34 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1034 PM CDT Mon May 22 2017

.UPDATE...

Update to cancel most of Severe Thunderstorm Watch # 256.

&&

.DISCUSSION...

A line of thunderstorms continues to move eastward over the
eastern Permian Basin, and expect the storms could move out of the
area around 23/06Z.  Until then, there appears to be enough
instability for a few of these storms to produce strong winds or
hail.  Therefore, will leave the eastern most counties in Severe
Thunderstorm Watch number 256, but trim the western counties
where storms have already past through, and there is little
expectation of redevelopment.  A cold front will move into the
area late tonight with more showers and storms possible along and
behind it.  Do not think there will be any more severe storms at
that time.  An update will follow shortly for these changes.

&&

.PREV DISCUSSION... /issued 548 PM CDT Mon May 22 2017/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

Expect thunderstorms to become more widespread through 23/00Z, so have
included a mention of TSRA in all area terminals.  Gusty and
variable winds could accompany any of the storms, in addition to
hail.  Think thunderstorms could be east of all area terminals by
23/04Z too.  A cold front will move south into the area late
tonight with gusty north winds behind it.  Ceilings will lower to
MVFR behind the front for a few hours, and could dip to IFR.
Expect VFR conditions areawide after 23/17Z.

PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/

Water vapor depicts will a defined a shrtwv trof INVOF nrn NM
tracking se within NW flow aloft with trof axis extending sw
across NM. As lift assocd with shrtwv trof moves se into ern NM/W
TX it will encounter surface dwpnts around 55. Lift will be
modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of
1000-1500 J/KG result. A low level thermal/moisture gradient will
develop across ern NM too. This is a good pattern for tstms (MCS)
to develop in, bulk shear is forecast to be over 50kts and severe
storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so
along the outflow, but LCLs are high, thus a non-zero probability
of a tornado. NAM12 continues to have the QPF max across the e
and GFS a little farther w. Confidence is high that severe storms
will come out somewhere between INK-SNK. There could even be 2
separate areas of storms, one that initiates in far SE NM or W PB
and another off to the nw initiating in ern NM or the wrn S Plain.
The forecast already has high PoPs in and will probably not make
too much change. Recent heavy rainfall across
Mitchell/Scurry/Howard Counties does raise concern for at least
localized flash flooding and responses along Colorado River and
tributaries. A cold front will follow Tue AM and models are in
agreement that post-frontal precip will develop. It will be
noticeably cooler Tue in wake of the front, but clouds will likely
break out late. Thereafter a modest warm-up on Wed followed by a
strong trend from the lower left to upper right. 85h temps 31C and
downslope wind will easily push temps into the U90s-L100s.
Dryline will probably hang up across far srn CWFA, may be storm in
Terrell Co.. A little cooler but still hot Fri-Sat with a
possible front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  72  52  85 /  50  50  10   0
Carlsbad                       55  74  51  91 /  20  10   0   0
Dryden                         64  78  57  86 /  30  40  10   0
Fort Stockton                  59  72  54  89 /  30  40  10   0
Guadalupe Pass                 54  68  52  85 /  10  10   0   0
Hobbs                          52  69  48  84 /  40  20  10   0
Marfa                          53  75  48  88 /  10  20  10   0
Midland Intl Airport           56  72  53  85 /  50  40  10   0
Odessa                         56  71  53  85 /  50  40  10   0
Wink                           58  74  52  89 /  30  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, May 22, 1:58 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible across most areas this afternoon, evening
and potentially overnight. The greatest areal coverage of
thunderstorms look to begin across Southeast New Mexico this
afternoon, shifting southeast into the Permian Basin this evening.
Some storms are expected to become severe with large hail and
damaging winds the main threats. The stronger storms will also be
capable of producing locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely requested this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 22, 9:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     5 ENE ODESSA            31.88N 102.29W
05/22/2017  E60.00 MPH       Ector              TX   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 9:37 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
937 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     5 ENE ODESSA            31.88N 102.29W
05/22/2017  E60.00 MPH       Ector              TX   NWS EMPLOYEE

&&

AKL
Local storm report, May 22, 9:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
944 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     6 SW MIDLAND            31.94N 102.15W
05/22/2017  E60.00 MPH       Midland            TX   TRAINED SPOTTER

            ON INTERSTATE 20 SOUTHWEST OF MIDLAND.

&&

AKL
Local storm report, May 22, 9:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
945 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     8 SW MIDLAND            31.92N 102.18W
05/22/2017  M46.00 MPH       Midland            TX   ASOS

&&

AKL
Local storm report, May 22, 9:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     4 N ODESSA              31.91N 102.37W
05/22/2017  M46.00 MPH       Ector              TX   ASOS

&&

AKL
Local storm report, May 22, 10:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1037 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     5 SW ST. LAWRENCE       31.65N 101.60W
05/22/2017  M63.00 MPH       Reagan             TX   MESONET

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton52 min
May 22, 7:13 PM CDTSevere Thunderstorm WarningMAFCulberson47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves30 min
May 22, 8:30 PM CDTSpecial Weather StatementMAFEctor, Loving, Ward, Winkler45 min
May 22, 9:05 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Midland, Upton, Ward and 1 more55 min
May 22, 9:36 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland39 min
May 22, 9:41 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 22, 9:58 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Pecos, Reagan, Upton47 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Midland, Reagan47 min
May 23, 2:30 PM CDTFire Weather WatchMAF24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.